Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS St. Louis, MO

May 6, 2023Pike County, Missouri; Calhoun County, Greene County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 6, 2023, 11:28 AM CDT for Pike County, Missouri; Calhoun County, Greene County, Pike County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2023, 11:28 AM CDT (16:28 UTC)
Expired
May 6, 2023, 12:15 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Pike County, IL, Pike County, MO

The radar

The St Louis radar (KLSX), 74 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 11:35 AM CDTHAIL 0.5Clarksville, MOHAIL THE SIZE OF A PINKY NAIL. TIME ESTIMATED.
May 6, 12:07 PM CDTHAIL 1Kampsville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS53 KLSX 061628
SVRLSX
ILC013-061-149-MOC163-061715-
/O.NEW.KLSX.SV.W.0099.230506T1628Z-230506T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1128 AM CDT Sat May 6 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Calhoun County in southwestern Illinois...
  West central Greene County in southwestern Illinois...
  Southeastern Pike County in west central Illinois...
  East central Pike County in northeastern Missouri...

* Until 1215 PM CDT.

* At 1128 AM CDT, a severe thunderstorm was located over Clarksville,
  moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Hardin, Pleasant Hill, Clarksville, Belleview, Nebo, Kampsville,
  Eldred, Hamburg, Mozier, Haypress, Michael, Beecreek, and
  Walkersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3940 9049 3917 9060 3934 9101 3950 9093
TIME...MOT...LOC 1628Z 291DEG 26KT 3939 9090 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
2 follow-up statements
827 
WWUS53 KLSX 061648
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1148 AM CDT Sat May 6 2023

MOC163-061658-
/O.CAN.KLSX.SV.W.0099.000000T0000Z-230506T1715Z/
Pike MO-
1148 AM CDT Sat May 6 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIKE COUNTY IN
NORTHEASTERN MISSOURI IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3923 9057 3935 9085 3946 9080 3940 9049
TIME...MOT...LOC 1648Z 286DEG 24KT 3938 9074 

$$

ILC013-061-149-061715-
/O.CON.KLSX.SV.W.0099.000000T0000Z-230506T1715Z/
Calhoun IL-Greene IL-Pike IL-
1148 AM CDT Sat May 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTH CENTRAL CALHOUN...WEST CENTRAL GREENE COUNTIES IN
SOUTHWESTERN ILLINOIS AND SOUTHEASTERN PIKE COUNTIES IN WEST CENTRAL
ILLINOIS...

At 1148 AM CDT, a severe thunderstorm was located over Belleview,
moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Belleview, Nebo, Kampsville, Eldred, Haypress, Beecreek, and
Walkersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3923 9057 3935 9085 3946 9080 3940 9049
TIME...MOT...LOC 1648Z 286DEG 24KT 3938 9074 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
606 
WWUS53 KLSX 061703
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1203 PM CDT Sat May 6 2023

ILC013-061-149-061715-
/O.CON.KLSX.SV.W.0099.000000T0000Z-230506T1715Z/
Calhoun IL-Greene IL-Pike IL-
1203 PM CDT Sat May 6 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTH CENTRAL CALHOUN...WEST CENTRAL GREENE COUNTIES IN
SOUTHWESTERN ILLINOIS AND SOUTHEASTERN PIKE COUNTIES IN WEST CENTRAL
ILLINOIS...

At 1202 PM CDT, a severe thunderstorm was located over mainly rural
areas of Calhoun, Greene, and Pike Counties, moving east at 30 mph. 

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Kampsville, Eldred, Haypress, Beecreek, and Walkersville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3940 9049 3923 9057 3932 9076 3939 9074
      3945 9073
TIME...MOT...LOC 1702Z 291DEG 26KT 3934 9062 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:53 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 6, 6:53 AM CDT, 4 hours 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
653 AM CDT Sat May 6 2023

.SHORT TERM... (Through Sunday Night)
Issued at 416 AM CDT Sat May 6 2023

A broad area of low pressure remains over the Great Plains this
morning, and a large surface ridge likewise remains nearly
stationary over the East Coast. The pattern aloft shows the remnants
of last week's omega block with the upper level ridge extending from
the Gulf Coast northward through the Mississippi Valley into the
Upper Midwest.  Persistent southerly low level flow continues to
bring increasing moisture to the Mid Mississippi Valley as evidenced
by the blanket of MVFR ceilings covering the area this morning.
Guidance shows a weak (20-25kt) low level jet over Missouri and
southern Illinois this morning.  This is borne out by KLSX VWP,
although it's running a little hot likely due to bird migration.  An
0619Z AMDAR sounding out of KSTL confirms lighter winds in the low
level than the VWP.  This low level jet is producing warm advection
and weak to moderate moisture convergence at 850mb...and most
guidance is printing out a few spotty hundredths of QPF this
morning.  However the potential for convection is limited by broad-
scale subsidence under the upper level ridge which is camped out
over the area.  While I can't totally rule out convection this
morning due to the low level moisture convergence, it's not a sure
thing by far, so slight chance PoPs this morning continue to look
good.  Focus for potential convection shifts this afternoon to the
eastern Ozarks due to differential heating and orography, but
forecast soundings maintain a strong inversion over southeast
Missouri...so again, there's potential for convection, but it's not
at all likely.

The convective forecast for evening hasn't changed, and is highly
conditional.  Guidance shows 2500-3000+ J/Kg CAPE developing this
afternoon across much of western and central as well as northeast
Missouri and 0-3km/0-6km shear is 30kt to 45kts respectively.  This
amount of instability and shear is more than sufficient to produce
severe thunderstorms...if there's an initiation mechanism.
Additionally, the strong inversion mentioned above actually
encompass the entire area, not just the Ozarks.  This cap looks
virtually impenetrable at 100-250+ J/Kg CINH across most of the
area...though there is a brief weakness during the late
afternoon/early evening across central and northeast Missouri.
Models are also showing a low-level trough moving through northern
Missouri into southern Iowa about that time...so that could produce
enough lift to trigger convection.  If storms do develop, they will
be severe, capable of producing large hail, and some damaging winds
at the onset, but they should lose their connection to the boundary
layer during the evening at which point the primary threat will be
hail.  Again, that's IF storms can develop, which remains very
uncertain.

The setup for potential storms on Sunday is similar to Saturday,
although the upper level ridge will be angled a bit more toward the
Great Lakes instead of straight up the Mississippi Valley.
Deterministic guidance is...in a word...messy on Sunday.  There's
hints of a MCV moving northeast out of Oklahoma/eastern Texas from
convection on Saturday night down there.  This would provide a
trigger for storms Sunday/Sunday night.  Some CAMs depict a
different scenario with an MCS moving across Iowa and Illinois late
Saturday night into Sunday morning which forces an outflow boundary
into our area and THAT's what triggers convection Sunday afternoon.
Regardless...severe parameters look less primed with somewhat less
instability and bulk shear than Saturday, so the threat for
severe storms looks marginal through Sunday night.

Carney

.LONG TERM... (Monday through Friday)
Issued at 416 AM CDT Sat May 6 2023

By Monday the deterministic models are so jumbled up with convective
feedback that picking out details is very difficult.  Generally
speaking...the upper level ridge will be attenuated by a short wave
trough moving across the Upper Midwest.  This wave pushes a weak
cold front into Missouri on Monday, which will provide a focus for
convection to develop and what's likely to be the best chance for
rain we'll see in the next 7 days.  Current GFS shows 2500-3000 J/Kg
of instability building across Missouri and Illinois on Monday, with
a relatively weak (though not non-existent) cap.  Regardless,
there's 30-40kts of 0-6km shear, so there is a potential for severe
thunderstorms again Monday.  The cold front pushes south of our area
Monday night, mostly due to outflow from convection.  The upper
level ridge builds back over the Mississippi Valley Tuesday through
Wednesday night which should minimize chances for any precipitation
in that time frame.  Current indications are that the ridge will be
pushed east of the area by a strong upper level low over the western
U.S. bringing rain chances back to the area by late Thursday into
Friday.  Ensemble cluster analysis shows 3-4 solutions in that time
frame which points to a good deal of uncertainty out that far,
though the basic patterns are similar so current thinking is the end
of the week could turn wet and stormy.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 645 AM CDT Sat May 6 2023

A broad area of MVFR ceilings will prevail this morning, mainly
along and west of the Mississippi River, into west central
Illinois. Ceilings are expected to lift to VFR this afternoon, and
scatter over central Missouri...potentially farther east as well,
though this is less certain. A broken line of thunderstorms over
central Missouri will continue moving northeast. While central and
northeast Missouri as well as west central Illinois are likely to
be affected by these storms, there may also be further
development of the line to the south which would also affect east
central Missouri and southwest Illinois later this morning.
Another round of storms is possible this evening, most likely
across northeast Missouri and west central Illinois, though storms
are possible for most of the area. Storms this evening/tonight
could be severe, capable of producing large hail and wind gusts in
excess of 50kts. Ceilings will likely fall below 3000ft again
overnight for most of the forecast area.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     78  69  86  68 /  30  20  40  60
Quincy          78  66  85  65 /  40  20  40  60
Columbia        83  67  86  66 /  20  20  40  50
Jefferson City  84  68  88  66 /  20  20  40  50
Salem           75  67  83  65 /  20  30  40  50
Farmington      75  67  83  65 /  20  20  40  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 6, 4:24 AM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
424 AM CDT Sat May 6 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
424 AM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a slight chance for thunderstorms today and tonight. If
thunderstorms develop some could be strong to severe. Thunderstorms
this morning may produce large hail, and storms this afternoon and
tonight could produce large hail and possibly damaging winds as well
as a brief tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms continues Sunday and Monday. Storms
could be severe both days, but Monday is more favorable for severe
storms.

There is a slight chance for thunderstorms in parts of the area on
Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the event that thunderstorms
develop today or tonight.

Carney

In the hours before

Local storm report, May 6, 9:43 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
943 AM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HAIL             3 NW GRANVILLE          39.59N 92.14W
05/06/2023  E0.70 INCH       MONROE             MO   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

BRC
Local storm report, May 6, 10:11 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1011 AM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             1 WNW MONROE CITY       39.66N 91.75W
05/06/2023  M0.70 INCH       MARION             MO   PUBLIC

            VIA TWITTER.

&&

MAB
Local storm report, May 6, 10:13 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 AM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             BETHEL                  39.88N 92.02W
05/06/2023  E0.70 INCH       SHELBY             MO   PUBLIC

            VIA TWITTER.

&&

MAB
Local storm report, May 6, 10:47 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 AM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HAIL             1 SSW NEW LONDON        39.57N 91.40W
05/06/2023  E0.70 INCH       RALLS              MO   PUBLIC

            POWER WAS KNOCKED OUT AT TRUCK STOP AS WELL.

&&

MAB
Local storm report, May 6, 11:00 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 AM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             5 SE FRANKFORD          39.44N 91.26W
05/06/2023  M1.00 INCH       PIKE               MO   TRAINED SPOTTER

            VIA TWITTER. NICKEL TO QUARTER SIZE HAIL.

&&

MAB
Local storm report, May 6, 11:12 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1112 AM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     HAIL             1 NNW LOUISIANA         39.46N 91.07W
05/06/2023  M0.75 INCH       PIKE               MO   TRAINED SPOTTER

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:58 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway26 min
May 6, 9:05 AM CDTSevere Thunderstorm WarningLSXMonroe40 min
May 6, 9:38 AM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls52 min
May 6, 10:12 AM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls48 min
May 6, 10:47 AM CDTSevere Thunderstorm WarningLSXPike, Ralls43 min
May 6, 12:06 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey39 min
May 6, 12:46 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin44 min
May 6, 1:35 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Montgomery40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.